Anesthesia of skin is the lack of any sensation felt in the skin. This article will talk about the causes and how to treat it. Do not confuse this with anesthesia used for medical or cosmetic procedures.
What is the anesthesia of skin?
Anesthesia of skin is felt (or not felt) when the person has no feeling or sensation whatsoever in a certain part of the body. There could also be a prickly feeling in the affected area, but it would usually be a harmless sensation that will go away after some time.
What causes it?
Many factors can cause a sudden loss or limited sensation on the skin. The most common cause is when a person would stay in one position for an extended amount of time, for example when they sit with their legs crossed or when one falls asleep with their head resting on their arms. If the positions are held for a long time, the person may get a “pins and needles” sensation or the lack of sensation on their skin.
Anesthesia of skin is painless and most of the time, it is harmless. However, there are some instances when a patient may experience chronic anesthesia of skin because of other, more serious factors.
An accident or injury. If the person has recently been in an accident and has sustained an injury from that accident, there is a chance that they would experience anesthesia of skin in the area of the body that was affected by the accident. The nerve endings in that part of the body may be damaged, and they would not be able to send signals to the brain.
Stroke. Since the nervous system is affected when a stroke occurs, there is a possibility that the loss of feeling will occur on the side of the body that was affected by the stroke.
A pinched nerve. The person may have a pinched nerve, this would cause a lack of sensation on the skin. This would usually go away once the nerve would no longer be pinched but the person may have to seek medical treatment to free the nerve.
Other more serious diseases. Diabetes, multiple sclerosis, and other more serious diseases would have anesthesia of the skin as one of the symptoms.
Certain types of medication. There are certain types of medications that can cause the absence of sensation on the skin. Medications used in chemotherapy, the treatment of HIV, anti-seizure drugs may also cause anesthesia of skin in patients who need to take these drugs.
Can it be treated?
Usually, the feeling of numbness or sensation of “pins and needles” would go away on its own. However, if you suddenly have this sensation without any cause, it would be a good idea to talk to your doctor. There might be a more serious reason behind your anesthesia of skin, and your doctor should be able to help you get to the bottom of it.